Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 26, NWS Seattle, WA

October 14, 2012San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 14, 2012, 7:33 AM PDT for San Juan County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2012, 7:33 AM PDT (14:33 UTC)
Expired
Oct 14, 2012, 2:59 PM PDT
In force
7 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 468 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WWUS76 KSEW 141433
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
733 AM PDT SUN OCT 14 2012

...VERY WINDY CONDITIONS EXPECTED THROUGH EARLY THIS EVENING...

.A SMALL LOW PRESSURE SYSTEM CENTERED TO THE WEST OF WHIDBEY
ISLAND IS BEING PRODUCED AS STRONG WINDS ALOFT INTERACT WITH THE
OLYMPIC MOUNTAINS. WHIDBEY ISLAND...WESTERN SKAGIT COUNTY AROUND
FIDALGO ISLAND...COASTAL PORTIONS OF WESTERN WHATCOM COUNTY FROM
AROUND BELLINGHAM BAY NORTHWARD...AND PORTIONS OF THE SAN JUAN
ISLANDS WILL SEE SOUTHEAST WINDS OF 20 TO 35 MPH TODAY WITH
OCCASIONAL GUSTS TO 50 MPH. WINDS WILL DIMINISH THIS EVENING AS
WINDS ALOFT DIMINISH.

WAZ001-503-506-510-142245-
/O.NEW.KSEW.WI.Y.0026.121014T1433Z-121015T0500Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
733 AM PDT SUN OCT 14 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* SOME AFFECTED LOCATIONS...WHIDBEY ISLAND...WESTERN SKAGIT COUNTY
  AROUND ANACORTES...SANDY POINT...FERNDALE...AND THE SAN JUAN
  ISLANDS.

* TIMING...THIS MORNING THROUGH THIS EVENING.

* WIND...SOUTHEAST WINDS 20 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH.

* IMPACTS...STRONG SOUTHEAST WINDS WILL HAVE THE EFFECT OF PRUNING
  DEAD AND DRY BRANCHES FROM TREES. FALLING BRANCHES MAY RESULT IN
  LOCAL POWER OUTAGES AT TIMES.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

ALBRECHT
WEATHER.GOV/SEATTLE
1 follow-up statement
794 
WWUS76 KSEW 142159
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
259 PM PDT SUN OCT 14 2012

WAZ001-503-506-510-142300-
/O.CAN.KSEW.WI.Y.0026.000000T0000Z-121015T0500Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
259 PM PDT SUN OCT 14 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

THE SMALL LOW PRESSURE SYSTEM THAT WAS AROUND THE EAST ENTRANCE
TO THE STRAIT OF JUAN DE FUCA EARLY THIS MORNING HAS SHIFTED
SOUTH INTO ADMIRALTY INLET AND WEAKENED. SOUTH TO SOUTHEAST WINDS
OVER THE NORTH INTERIOR OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
GRADUALLY DIMINISH EARLY THIS EVENING.

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:45 AM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 14, 3:45 AM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PDT SAT OCT 13 2012

.SYNOPSIS...A WARM FRONT WILL BRING RAIN TO THE NORTHERN PORTION OF
THE AREA THIS MORNING. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON
AND EVENING FOR MORE WIDESPREAD RAIN AND LOCALLY WINDY CONDITIONS.
ANOTHER VIGOROUS FRONT WILL MOVE THROUGH MONDAY AND MONDAY NIGHT.
SHOWERS WILL DIMINISH ON TUESDAY AND DRY WEATHER IS LIKELY WEDNESDAY
AND THURSDAY.

&&

.SHORT TERM...DOPPLER RADAR SHOWS WARM FRONT WELL THIS MORNING WITH
RAIN OVER MOSTLY THE NORTHERN PORTION OF THE AREA. HEAVIEST RAIN IS
IN THE NORTH CASCADES. SATELLITE IMAGERY SHOWS THE THE PARENT 968 MB
LOW IN THE GULF OF ALASKA WITH THE TRAILING COLD FRONT EXTENDING
FROM HAIDA GWAII TO JUST NORTH OF VANCOUVER ISLAND BACK OUT TO NEAR
40N/140W. AMSU IMAGERY CONTINUES TO INDICATE THE FRONT TAPPING INTO
SOME VERY MOIST AIR WITH TPW VALUES IN THE CORE STILL ABOVE 2
INCHES. COLD FRONT DROPPING DOWN THROUGH WESTERN WASHINGTON LATER
TODAY INTO TONIGHT. CURRENT TIMING PUTS THE FRONT ALONG A LINE FROM
ABOUT KBLI-KUIL AT 00Z...MOUNT BAKER TO KSEA TO KAST AT 03Z AND
SOUTH AND EAST OF THE CWA BY MIDNIGHT. RAINFALL RATES WILL INCREASE
3 TO 6 HOURS AHEAD OF THE FRONT. WINDY CONDITIONS ARE ALREADY
OCCURING OVER THE NORTHERN PORTION OF THE AREA IN THE VICINITY OF
THE WARM FRONT. AS THE COLD FRONT MOVES SOUTH THROUGH THE AREA WINDS
WILL PICK UP OVER THE REST OF THE CWA.

PRECIPITATION AMOUNTS THROUGH TONIGHT WITH THE COMBINATION OF THE
WARM FRONT AND COLD FRONT WILL BE HIGHEST OVER THE NORTH CASCADES
AND OLYMPICS WITH ANOTHER 2 TO AROUND 3 INCHES EXPECTED. LESSER
AMOUNTS ARE FORECASTED FOR THE LOWLANDS WITH 1 TO 2 INCHES ALONG THE
COAST AND 0.25 TO 1 INCH FOR THE INTERIOR. THE SNOW LEVEL WILL BE
AROUND 9000 FT THROUGH TONIGHT.

PRECIPITATION WILL DECREASE BEHIND THE COLD FRONT LATER TONIGHT INTO
EARLY MONDAY MORNING BUT WITH A 140 KNOT JET OFF THE WASHINGTON
COAST THE BREAK IN THE PRECIPITATION WILL NOT BE LONG. ANOTHER
STRONG FRONTAL SYSTEM WILL APPROACH THE AREA ON MONDAY WITH RAIN
BEGINNING ALONG THE NORTH COAST EARLY IN THE DAY. THE RAIN WILL
SPREAD OVER THE ENTIRE AREA BY EARLY AFTERNOON. EARLIER MODEL RUNS
HAD HINTED AT THE POSSIBILITY OF STRONG WINDS ASSOCIATED WITH THIS
FRONT BUT THE 00Z RUNS HAVE THE PARENT LOW WELL TO THE NORTH OVER
HAIDA GWAII. STILL WITH THE 140 KNOT JET IN THE VICINITY AND THE LOW
CENTER PROGGED TO BE IN THE MID TO UPPER 970S MB...WE SHOULD SEE
WINDY CONDITIONS ALONG THE COAST AND IN THE NORTHWEST INTERIOR. THE
COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON MONDAY NIGHT.

AN UPPER TROUGH WILL FOLLOW THE FRONT INTO WESTERN WASHINGTON ON
TUESDAY KEEPING SHOWERS IN THE FORECAST. GOOD CONVERGENCE ZONE
PATTERN SETTING UP AND WITH THE FLOW ALOFT WEST NORTHWESTERLY EXPECT
THE CONVERGENCE ZONE TO GET INTO THE SEATTLE AREA DURING THE DAY.
BEHIND THE COLD FRONT THE AIR MASS WILL COOL OFF WITH SNOW LEVELS IN
THE MOUNTAINS DROPPING BELOW THE HIGHER PASS LEVELS...NEAR 4500
FEET. FELTON

.LONG TERM...EXTENDED MODELS REMAINING CONSISTENT WITH THEIR
SOLUTION FOR WEDNESDAY WITH A BREAK IN THE WET PATTERN WITH AN UPPER
LEVEL RIDGE OVER THE AREA AND SURFACE HIGH PRESSURE BUILDING IN. THE
MODEL SOLUTIONS DIVERGE ONCE AGAIN AFTER WEDNESDAY WITH THE SAME
STORY AS THE 00Z RUNS YESTERDAY. THE GFS BRINGS ANOTHER SYSTEM INTO
THE AREA THURSDAY NIGHT WHILE THE ECMWF IS A LITTLE SLOWER WITH THIS
SYSTEM HOLDING IT OFF UNTIL FRIDAY MORNING. CURRENT FORECAST IS MORE
IN LINE WITH THE GFS SOLUTION AND GIVEN THAT BOTH MODELS ARE SHOWING
GOOD RUN TO RUN CONSISTENCY SEE NO REASON TO CHANGE THE FORECAST AT
THIS POINT. BOTH THE GFS AND THE ECMWF KEEP A COOL TROUGH OVER
WESTERN WASHINGTON FOR NEXT WEEKEND KEEPING THE THREAT OF SHOWERS IN
THE FORECAST. FELTON

&&

.HYDROLOGY...ANOTHER BAND OF HEAVY RAIN ASSOCIATED WITH THE MAIN
BAROCLINIC BAND AND COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
THIS AFTERNOON INTO THE EVENING HOURS. BY THE END OF SUNDAY...THE
WEST SLOPES OF THE OLYMPICS AND THE NORTH CASCADES WILL SEE ANOTHER
2 TO AROUND 3 INCHES OF RAIN. THE INTERIOR LOWLANDS WILL RECEIVE
AMOUNTS OF AN INCH OR LESS WITH ONE TO TWO INCHES ALONG THE COAST.

SNOW LEVELS WILL RANGE FROM 8000 TO 9500 FEET THROUGH EARLY MONDAY
MORNING.

GIVEN THE EXCEPTIONALLY DRY ANTECEDENT CONDITIONS...THIS EPISODE IS
UNLIKELY TO PRODUCE ANY RIVER FLOODING. THE POSSIBLE EXCEPTION
IS THE UNIQUELY FLOOD-PRONE SKOKOMISH RIVER. HOWEVER...NORTHWEST
RIVER FORECAST CENTER GUIDANCE HAS CONSISTENTLY SHOWN THAT IT WILL
CREST ABOUT A FOOT BELOW FLOOD STAGE. IT CERTAINLY BEARS CONTINUED
WATCHING...BUT EVEN IF IT DOES FLOOD IT SHOULD BE MINOR.

THE PRECIPITATION EPISODE SHOULD RETURN HYDROLOGIC CONDITIONS TO
NORMAL FOR THIS TIME OF YEAR. MCDONNAL/FELTON

&&

.AVIATION...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH WESTERN WA
TODAY. PERIODS OF RAIN WITH A FAIRLY LOW OVERCAST AND AREAS OF
REDUCED VISIBILITY IN THE RAIN WILL CONTINUE. THE RAIN HAS TAPERED
OFF OVER THE SOUTH HALF OF WESTERN WA EARLY THIS MORNING IN THE WARM
SECTOR SOUTH OF THE WARM FRONT...BUT THE RAIN WILL INCREASE AGAIN
LATER THIS MORNING. THE FRONTAL PASSAGE WILL PROBABLY REACH THE
COAST AROUND MID AFTERNOON AND MOVE THROUGH THE INTERIOR OF WESTERN
WA THIS EVENING. 19

KSEA...THERE WAS SOME IMPROVEMENT OVERNIGHT AS THE WARM FRONT
SHIFTED TO NW WA OR SRN BRITISH COLUMBIA BUT THEN LATER THIS MORNING
CEILINGS SHOULD FALL AGAIN WITH THE MAIN FRONT AND MORE RAIN THROUGH
THIS AFTERNOON. BREEZY SOUTHERLY WINDS EASING TONIGHT AFTER FROPA.

&&

.MARINE...GALE WARNING FOR THE COASTAL WATERS...ENTRANCES TO THE
STRAIT...AND FOR THE NORTHERN INLAND WATERS TODAY. WINDS WILL EASE
LATER THIS AFTERNOON OR EVENING AND THERE ISN'T LIKELY TO BE MUCH OF
A POSTFRONTAL WIND...NOT EVEN EXPECTING MUCH OF A WLY PUSH IN THE
STRAIT TONIGHT. THERE ARE SMALL CRAFT ADVISORIES ARE ON THE
REMAINDER OF THE WATERS AND THE FORECAST FOR PUGET SOUND AND
ADMIRALTY INLET IS SLY 20-30KT TODAY. ANOTHER SYSTEM MONDAY
AFTERNOON COULD PRODUCE GALES...ALTHOUGH THE 00Z ECMWF AND GFS ARE
PRETTY FAR APART IN THEIR SOLUTIONS...THE ECMWF HAS A MUCH DEEPER
LOW TRACKING ACROSS NRN VANCOUVER ISLAND MONDAY EVENING. BEHIND THAT
FRONT THERE WILL PROBABLY BE STRONG WESTERLY FLOW...GALE FORCE WLY
WINDS ARE LIKELY IN THE STRAIT MON NITE. 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE STRAIT OF JUAN
DE FUCA...AND NORTHERN INLAND WATERS. SMALL CRAFT ADVISORIES
ELSEWHERE AND FOR THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:42 PM PDTSmall Craft Advisory for Rough BarSEW4 days
Oct 14, 2:33 PM PDTGale WarningSEW45 hr

Nearby

Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.